SFEEU2017 Clinical Update Workshop C: Disorders of the thyroid gland (6 abstracts)
Case history: 81-year-old female patient admitted for fracture neck of femur was referred to endocrinology for high T4. Clinically she was euthyroid with mild thyroid eye disease.
PMH: Atrial fibrillation Post CABG 30.09.15, Hypothyroidism since 1983 (started on Eltroxin by GP for weight gain and tiredness though patient never had biochemical evidence of hypothyroidism), OA of spine 2007, T2DM, Asthma.
Drug history: Amiodarone 200 mg od since 30.09.15, Aspirin, Metformin, Levothyroxine 75 μg od, Adizem XL, Inhalers.
Investigations: FT4 31.9 pmol/l (6.517.0) TSH 0.03 (0.354.94) FT3 3.7 (4.26.7) TPO antibodies negative. USG thyroid showed MNG with increased vascular flow. ECG: Sinus rhythm.
Results and treatment:: In view of underlying MNG and thyroid eye disease, diagnosed as amiodarone induced thyrotoxicosis (AIT) type 1 and initially commenced on carbimazole 30 mg daily and her levoT4 and amiodarone both were stopped. Her carbimazole dose has been tapered slowly to 10 mg as her latest T4 8.9 and TSH 5.27. She continues to be asymptomatic.
|Pre amiodarone||Post amio||CBZ start||30 mg||20 mg||10 mg|
Conclusions and points for discussion: Though in our patient there were indicators towards the type of AIT, most of the time the management of AIT is challenging due to the difficulty in diagnosing the type of AIT. If there is a diagnostic dilemma, it is better to start steroids and anti-thyroid medications and assess the response to decide further management.